Openness of the Regular Locus and Generators for Module Categories


This work clarifies the relationship between the openness of the regular locus of a commutative Noetherian ring R and the existence of generators for the category of finitely generated R-modules, the corresponding bounded derived category, and for the singularity category of R.

This is a preview of subscription content, access via your institution.


  1. 1.

    Bass, H., Murthy, M.P.: Grothendieck groups and Picard groups of abelian group rings. Ann. Math. (2) 86, 16–73 (1967)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Bondal, A., van den Bergh, M.: Generators and representability of functors in commutative and noncommutative geometry. Mosc. Math. J. 3(1), 1–36 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Buchweitz, R.-O.: Maximal Cohen-Macaulay modules and Tate-cohomology over Gorenstein rings, preprint. Available at (1986)

  4. 4.

    Ferrand, D., Raynaud, M.: Fibres formelles d’un anneau local noethérien. Ann. Sci. École Norm. Sup. (4) 3, 295–311 (1970)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Gelfand, S.I., Manin, Y.I.: Methods of Homological Algebra, 2nd edn. Springer, Berlin (2003)

    Google Scholar 

  6. 6.

    Hochster, M.: Non-openness of loci in Noetherian rings. Duke Math. J. 40, 215–219 (1973)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Iyengar, S.B., Takahashi, R.: Annihilation of cohomology and strong generation of module categories. Int. Math. Res. Not. IMRN 2, 499–535 (2016)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Matsumura, H.: Commutative Algebra, 2nd edn. Mathematics Lecture Note Series, vol. 56. Benjamin/Cummings Publishing Co., Inc., Reading (1980)

    Google Scholar 

Download references


The authors are grateful to Shiro Goto, Kazuhiko Kurano, and Jun-ichi Nishimura for valuable suggestions. Finally, the authors thank the referee for reading the paper carefully and giving helpful comments.


The first author was partially supported by the National Science Foundation, under grant DMS-1700985. The second author was partially supported by JSPS Grant-in-Aid for Scientific Research 16K05098 and JSPS Fund for the Promotion of Joint International Research 16KK0099.

Author information



Corresponding author

Correspondence to Ryo Takahashi.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Iyengar, S.B., Takahashi, R. Openness of the Regular Locus and Generators for Module Categories. Acta Math Vietnam 44, 207–212 (2019).

Download citation


  • Bounded derived category
  • Generator
  • Module category
  • Regular locus
  • Singularity category

Mathematics Subject Classification (2010)

  • 13D09
  • 13B22